South Dakota, 2018

Hail in South Dakota, May 14, 2018

May 14, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produce nickel sized hail in the Hayward area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produce nickel sized hail in the Hayward area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 14, 10:43 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, May 14, 10:43 AM MST, 1 hour 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1143 AM MDT Mon May 14 2018

.DISCUSSION...(Today Through Sunday)
Issued at 218 AM MDT Mon May 14 2018

Upper low centered over the Great Basin will support another
round of ISOLD/SCT shra/ts across the region today as a large
portion of the trough ejects east into the plains. Best chance for
activity will be over the Black Hills and portions of southern NE
WY where better instability will be found. Otherwise, more
isolated activity is expected on the SD plains, esp NW SD. Mean
CAPE progs top out around 700-800 J/KG this afternoon from the BH
south, suggesting an almost nil severe threat when couple with
poor deep layer bulk shear values. Small hail and gusty winds
would be possible with any storms. Warmer weather can be expected
with most places seeing 60s and 70s for highs today. A warming
trend is forecast Tue-Thur as shortwave ridging occurs ahead of
the next western CONUS trough. Unsettled SW flow will remain
through, supporting low chances for shra/ts Tue and esp Wed, best
around the BH. Strong northern stream trough will force a cold
front into the region Thurs, supporting better chances for storms
with better/deeper moisture expected. This will support increased
chances for severe weather given expected CAPE values of 1-2
KJ/KG. However, deep layer shear still looks limited, with current
progs around 30 knots or less. Rain chances will linger through
Friday as the western CONUS trough shifts east into the Plains,
supporting unsettled cyclonic flow aloft. Much cooler weather
still on track for the weekend, with highs in the 40s and 50s
likely for much of the area by Sat. Warmer but still unsettled
weather is looking likely into early next week as another round of
western CONUS troughing is favored in deterministic models attm.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1140 AM MDT Mon May 14 2018

Isolated to scattered showers and thunderstorms are expected this
afternoon and evening. MVFR conditions are possible with the
heaviest precipitation. Otherwise VFR conditions are expected
through the forecast period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...13
Hazardous weather outlook, May 14, 5:33 AM MST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
633 AM MDT Mon May 14 2018

SDZ001-002-012>014-030>032-042>044-046-047-049-073-WYZ054-056-071-
151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains-
Northern Campbell-Western Crook-Northeastern Crook-
633 AM MDT Mon May 14 2018 /733 AM CDT Mon May 14 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

Isolated thunderstorms are possible across the area this
afternoon and early evening. Severe thunderstorms are not
expected, but a strong storm with small hail is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance for thunderstorms Wednesday and Thursday,
mainly during the afternoon and evening hours. A few of the
storms could be strong to severe, with hail and strong wind gusts
the main threats from any stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>029-041-072-074-WYZ055-057-058-151300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Fall River-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Southern Campbell-Wyoming Black Hills-Weston-
633 AM MDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Tonight

Scattered thunderstorms are expected across the area this
afternoon and early evening. Severe thunderstorms are not
expected, but a strong storm or two with small hail and gusty
winds is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday afternoon. Severe
storms are not expected at this time. There will be a better
chance for thunderstorms Wednesday and Thursday, mainly during the
afternoon and evening hours. A few of the storms could be strong
to severe, with hail and strong wind gusts the main threats from
any stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 52 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
May 14, 11:44 AM MST
Where
Pennington County, 2 mi W of Hayward
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.870, -103.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744943.